Acetaminophen and children: Why dose matters

An acetaminophen overdose is serious — and it can happen easier than you might think. Here's how to protect your child, and when to seek emergency care.

By Mayo Clinic Staff

Acetaminophen (Tylenol, others) has long been a standard remedy for fever and pain in children. It's effective and readily available without a prescription. In excess, however, even good things can be harmful. Here's what you need to know about acetaminophen overdoses and children.

What might cause an acetaminophen overdose?

An acetaminophen overdose can happen in the blink of an eye. Consider these scenarios:

  • You're in a hurry. You might unknowingly give your child too much acetaminophen if you don't carefully measure the medication — or if you don't realize that another caregiver has already given your child a dose.
  • You combine medications. If your child has various cold symptoms, your instinct might be to combine acetaminophen with a cold remedy. This can be dangerous, however, because many cold medications already contain acetaminophen. Also, the Food and Drug Administration (FDA) discourages use of cough and cold medicines for children younger than age 2.
  • You use the wrong formulation. You might cause an overdose if you give your child adult acetaminophen instead of a children's formulation.
  • You decide that more is better. If you're not satisfied with the performance of the recommended dose of acetaminophen, you might increase the dose or its frequency and cause an accidental overdose.
  • Your child mistakes the medication for candy or juice. Overdoses often occur when a child mistakes acetaminophen for something safe to eat or drink. Sometimes this happens when an adult leaves the bottle open or accessible after taking his or her own medication.

What are the recommended acetaminophen doses?

If you give your child acetaminophen, read the product label carefully to determine the correct dose based on your child's weight. If you don't know your child's current weight, use your child's age to determine the dose.

Generally, doses can be repeated every four hours, but shouldn't be given more than five times in 24 hours.

To reduce the risk of medication errors, manufacturers are changing the concentration of infant drops to match that of children's liquid. Be aware that there might be a time when two different concentrations of infant drops are available or in your medicine cabinet.

Apr. 13, 2014 See more In-depth